Oklahoma, 2012

Hail in Oklahoma, August 7, 2012

August 7, 2012 · NWS SHV · 1 event in 1 county or zone

A large ridge of high pressure in the upper levels of the atmosphere remained stationary across the Texas Hill Country into New Mexico. Flow around this high pressure ridge was from the northwest across the Lower Mississippi Valley and this meant that weak disturbances moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large ridge of high pressure in the upper levels of the atmosphere remained stationary across the Texas Hill Country into New Mexico. Flow around this high pressure ridge was from the northwest across the Lower Mississippi Valley and this meant that weak disturbances moved into the region. These disturbances reacted with deep moisture to produce showers and thunderstorms across portions of the region, some of which produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 7, 1:40 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 7, 1:40 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT TUE AUG 7 2012

.DISCUSSION...
AFTERNOON THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS IN AN AREA RICH IN ATMOSPHERIC
MOISTURE AND TEMPERATURES APPROACHING 100 DEGREES. MOST OF THIS
ACTIVITY SETTING UP ALONG A BOUNDARY EXTENDING FROM ALONG THE RED
RIVER TO DEQUEEN AND NORTHEAST TOWARD LITTLE ROCK. AS THESE STORMS
SHIFT SOUTH ACROSS THE REGION DURING THE PERIOD OF PEAK
HEATING THIS AFTERNOON...ISOLATED OCCURRENCES OF STRONG TO DAMAGING WINDS
GUSTS MAY BE POSSIBLE IN SOME STORMS.

A PERSISTENT WEATHER PATTERN TO CONTINUE THROUGH WEDNESDAY EVENING. THIS
PATTERN WILL BE CHARACTERIZED BY A STALLED SURFACE BOUNDARY
PROVIDING LIGHT WINDS...LOW TEMPERATURES IN THE MID 70S...AND A
CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.

UPPER-TROUGH DIVES SOUTH EARLY THURSDAY MORNING BRINGING MORE
ORGANIZED CONVECTION ACROSS THE REGION. A COLD FRONT ASSOCIATED
WITH THE UPPER-TROUGH TO PUSH SOUTH ACROSS THE REGION ON THURSDAY
NIGHT BRINGING SLIGHTLY COOLER AND DRIER CONDITIONS ACROSS THE
REGION. WEEKEND SHOULD BE FAIRLY PLEASANT WITH HIGH TEMPERATURES
IN THE LOW TO MID 90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

EXPECT A GRADUAL WARMING TREND EARLY NEXT WEEK AS THE SURFACE
HIGH SHIFTS EAST AND THE REGION COMES UNDER THE INFLUENCE OF
MAINLY ZONAL FLOW. OTHERWISE...PARTLY CLOUDY SKIES TO PREVAIL THROUGH
THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
SCATTERED CONVECTION IS FOCUSING ALONG A STATIONARY FRONTAL
BOUNDARY NEAR THE I-30 CORRIDOR THIS AFTERNOON. VFR CONDITIONS
WILL BE COMMON ACROSS THE AREA...EXCEPT WHERE TSRA ACTIVITY
APPROACHES TERMINALS THIS AFTERNOON AND EVENING. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN AND AROUND THIS ACTIVITY. LIGHT AND
VARIABLE WINDS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT FOR
GUSTY WINDS NEAR ANY THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  75  96  74 /  20  20  30  30  30
MLU  73  98  73  95  72 /  20  20  30  30  30
DEQ  74  98  73  96  69 /  40  30  30  20  20
TXK  76  97  74  95  72 /  40  30  30  30  20
ELD  74  97  74  95  73 /  20  20  30  30  30
TYR  76  98  75  97  76 /  40  30  20  30  20
GGG  76  98  74  96  74 /  40  30  20  30  20
LFK  74  98  75  96  75 /  20  20  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/23
Hazardous weather outlook, Aug 7, 10:45 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE AUG 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE AREA DURING THE AFTERNOON AND EARLY EVENING. THE
GREATEST COVERAGE IS EXPECTED ACROSS NORTH CENTRAL LOUISIANA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
DAMAGING WIND GUSTS CANNOT BE RULED OUT WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY AND AN
APPROACHING COLD FRONT LATE IN THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

05

In the hours before

Local storm report, Aug 7, 9:04 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 AM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 W POLLOCK             31.52N 92.42W
08/07/2012                   GRANT              LA   LAW ENFORCEMENT

            SEVERAL INCHES OF WATER COVERED PORTIONS OF STUART LAKE
            ROAD NEAR POLLOCK.

&&

RWILLIS
Special weather statement, Aug 7, 1:36 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 PM CDT TUE AUG 7 2012

OKZ077-072030-
MCCURTAIN-
236 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...SHERWOOD...SMITHVILLE AND WATSON...

AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF OCTAVIA...OR 34
MILES NORTHWEST OF DE QUEEN...MOVING SOUTH AT 10 MPH. OTHER STRONG
THUNDERSTORMS WERE INDICATED 5 MILES SOUTHEAST OF HONOBIA...ALSO
MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL
BE NEEDED.

15

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
August 7, 1:55 PM CST
Where
McCurtain County, Battiest
Measured
1 in hail
Reported by
Public
Coordinates
34.400, -94.930

Hail was reported at a grocery store in Battiest, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399512.